advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From North Carolina, USA:

My son gets 21 units of Levemir in the morning with his Regular insulin for breakfast. He has been on Levemir for about a month now. I have noticed recently that if he is high during the day, it always seems to be about two to three hours after breakfast. He comes down to normal fairly quickly after that and can be good the rest of the day, but I wonder why he is high right after breakfast. I try to give him a variety of foods and not all carbohydrates for breakfast.

Answer:

Levemir (detemir) is a basal insulin with virtually no peak action. Its use is to give a basal insulinization like the basal rate during insulin pump therapy. To control blood sugar excursions after meals, we use rapid acting insulin or rapid acting analogues, which enter the bloodstream in 10 to 15 minutes. Regular insulin enters the bloodstream in about 30 minutes. So, if your son is high the two to three hours immediately after breakfast, it could be that the rapid insulin dose is not adequate for the amount of carbohydrates ingested or that the injection is too near to the meal. You can discuss with your diabetes team the right amount of insulin needed or the correct timing of the injection.

AS

[Editor's comment: You may also wish to discuss using faster acting insulins such as NovoLog, Humalog or Apidra, which enter the bloodstream in 10 to 15 minutes. BH]

DTQ-20060905205952
Original posting 18 Sep 2006
Posted to Hyperglycemia and DKA and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.